|Home | About | Journals | Submit | Contact Us | Français|
Patients and families are often seen as valuable collaborators in improving safety by recognising and reporting medical errors, but a recent study says that they often get it wrong—mistaking delays and poor quality of service for errors.
Patients' safety has received prominent attention in the United States since the Institute of Medicine's 1999 study To Err is Human: Building a Safer Health System, which said that almost 100000 Americans died each year from medical errors (BMJ 1999;319:1519).
In the latest study researchers from the Dana-Farber Cancer Institute in Boston, which is affiliated to Harvard University, looked at unsafe events reported by adult oncology patients treated between February and September 2004 in an outpatient chemotherapy infusion unit. The infusion unit, which could accommodate 46 patients, had 31702 unique visits during the fiscal year (Journal on Quality and Patient Safety 2007:33;83-93).
Volunteers who were trained to liaise with the patients over safety interviewed 193 patients, of whom 83 reported 121 incidents.
The investigators disagreed with the patients' reports, however. More than half the incidents reported by patients were problems with the service rather than medical errors, they said.
The incidents were classed as “adverse events,” in which the patient was injured as a result of medical care; “close calls,” in which an error had potential for injury but the injury was averted; and incidents with minimal risk of harm, such as poor food, long waits, and poor communication.
When investigators reviewed the incidents, they classified two (1% of the total number of patients) as adverse events, four (2%) as “close calls,” 14 (7%) as errors without risk of harm, and 101 (52%) as problems with service quality, such as delays.
In one of the incidents classed as an adverse event a magnetic resonance imaging technician missed the vein when placing an intravenous catheter, causing infiltration into the tissue. In the other a patient experienced nausea after radiation therapy because he had not been pretreated with an antiemetic.
The four “close calls” included giving heparin to a patient with an allergy, administering an intravenous infusion with codeine to a patient whose notes mentioned an allergy to the analgesic, failure to give a drug to a patient, and a situation in which the patient said that other patients and visitors had “fiddled” with infusion pumps.
In about 40% of the incidents the investigators could not identify the staff member responsible. The researchers also found that patients who had been cared for at the centre for three years or more were more likely to report a recent problem with unsafe care.